Thursday, December 6, 2007

Vol1:2






Altered Mental Status

A 69-year-old woman with a past medical history of hypertension, hypercholesterolemia and diabetes mellitus type 1 is brought to the ED by her daughter who states that her mom has been acting funny over the last hour. She states that the patient did not know where she was despite being in her own house. She also did not recognize her family and was speaking incomprehensibly. Her blood pressure is 150/80 mm Hg, heart rate is 90 beats per minute, temperature is 98.9°F, and her respiratory rate is 16 breaths per minute. She appears diaphoretic. The rest of her physical exam is unremarkable. Electrocardiogram is sinus rhythm with normal ST segments and T waves. Which of the following is the most appropriate course of action for this patient?
a. Call the cardiac catherization lab for potential stent placement
b. Activate the stroke team and bring the patient directly to the CT scanner
c. Get a stat finger stick and administer dextrose if her blood sugar is low
d. Give a 500 cc IV bolus of normal saline to treat her confusion
e. Administer haloperidol for sedation

Please submit your answer in the "comment" section. The person with the most correct entries at the end of the month will receive a copy of the book PreTest Emergency Medicine.

For more information about the contest, please click here.

quizzER is a weekly contest consisting of a question selected from various areas of emergency medicine that are central to the education of medical students and residents in training. For more information please refer to the following link.

17 comments:

Helen said...

My answer is C.

Carola said...

c. Get a stat finger stick and administer dextrose if her blood sugar is low

beadnik said...

c. get the fingerstick

oldERnurse

Kev said...

C. finger stick and D50 if low

Bryan said...

C!

WongML said...

Take the pt to CT for working diagnosis of CVA.

NPG said...

C. Fingerstick!

Nurse K said...

C. Fingerstick as well. Should r/o hypoglycemia prior to activating stroke protocol, esp. with diaphoresis.

cotrimaxazol said...

c. Get a stat finger stick and administer dextrose if her blood sugar is low

Rune said...

c. fingerstick

Joshua said...

C. Stat glucose check and treat hypoglycemia

Cody said...

c

Brian and Jennifer said...

dude, do the fingerstick!

Jennifer said...

c- stat fingerstick

Andaleeb said...

C. Check her fingerstick and give dextrose

HicksterAZ said...

c. stat fingerstick

Anonymous said...

c
Jean